Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 35, NWS Flagstaff, AZ

August 27, 2010Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 27, 2010, 4:08 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2010, 4:08 PM MST (23:08 UTC)
Expired
Aug 27, 2010, 6:44 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:30 PM MST, 38 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST FRI AUG 27 2010

.SYNOPSIS...LOW PRESSURE APPROACHING FROM THE WEST IS ALLOWING
MOISTURE TO SURGE ACROSS ARIZONA WITH WET AND UNSETTLED WEATHER
EXPECTED FOR THE REMAINDER OF TODAY AND SATURDAY. SOUTHWEST FLOW
ALOFT SHOULD BEGIN TO PUSH MOISTURE EASTWARD SATURDAY
NIGHT...LEAVING MAINLY DRY BUT BREEZY WEATHER FOR SUNDAY AND MONDAY.

&&

.DISCUSSION...AN APPROACHING WEST COAST TROUGH HAS ENABLED
INCREASING MOISTURE TO SHIFT INTO NORTHERN ARIZONA...AND
THUNDERSTORMS HAVE BEEN MORE NUMEROUS THAN RECENT DAYS ACROSS
COCONINO AND YAVAPAI COUNTIES. STORMS HAVE DISPLAYED VERY WEAK STORM
MOTION AND THIS COUPLED WITH CELLS TRAINING OVER THE SAME LOCATIONS
HAVE LED TO SOME QUITE HEAVY LOCALIZED RAINFALL AMOUNTS. IN
PARTICULAR...PORTIONS OF CENTRAL YAVAPAI COUNTY HAVE SEEN
PRECIPITATION IN EXCESS OF 1.5" WITH SEVERAL URBAN AND SMALL STREAM
FLOOD ADVISORIES BEING ISSUED THIS AFTERNOON.

AREAS OF PRECIPITATION ARE LIKELY TO CONTINUE OVERNIGHT...THOUGH THE
INTENSITY OF THE SHOWERS WILL PROBABLY BE DECREASED. SCATTERED
THUNDERSTORMS ARE LIKELY FOR SATURDAY AS WELL...WITH THE THREAT FOR
HEAVY RAINFALL SHIFTING EAST TOWARDS THE NEW MEXICO BORDER DURING
THE DAY. SATURDAY AFTERNOON...AS THE PRESSURE GRADIENT AHEAD OF THE
TROUGH STRENGTHENS...WE WILL ALSO EXPERIENCE INCREASING SOUTHWEST
WINDS ACROSS THE NORTHLAND. THE STRONGEST GUSTS ARE LIKELY OVER OUR
WESTERN AND NORTHWESTERN ZONES...BUT ARE CURRENTLY EXPECTED TO
REMAIN JUST BELOW WIND ADVISORY THRESHOLDS AT THIS TIME.

BY LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK...SOME DRYING IS
ANTICIPATED AS THE SOUTHWESTERLY FLOW PUSHES THE GREATEST MOISTURE
JUST EAST OF THE STATE WITH SOME SUBSIDENCE ALOFT. STILL...SLIGHT
CHANCES FOR PRECIP WILL REMAIN IN THE FORECAST. BY THE MIDDLE OF
NEXT WEEK...A SHIFT IN FLOW MAY ALLOW MONSOON MOISTURE TO AGAIN
SHIFT NORTHWARD INTO NORTHERN ARIZONA WITH TYPICAL DAILY
THUNDERSTORM ACTIVITY APPEARING A LIKELY SCENARIO AT THIS TIME.

&&

.AVIATION...FOR THE 00Z PACKAGE...NUMEROUS SHOWERS AND THUNDERSTORMS
WILL CONTINUE WEST OF A PAGE-WINSLOW LINE THROUGH 02Z. SOME
SHRA/TSRA WILL CONTINUE THROUGH THE OVERNIGHT HOURS AND SPREAD
EASTWARD ACROSS THE REST OF NORTHERN ARIZONA. SCT THUNDERSTORMS WILL
REDEVELOP AFT 18Z SAT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.................KD
AVIATION...............LATTO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 27, 10:16 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1016 AM MST FRI AUG 27 2010

AZZ004>018-037>040-280715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1016 AM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM THROUGH THE LATE
MORNING AND AFTERNOON HOURS ACROSS NORTHERN ARIZONA TODAY AS LOW
LEVEL MOISTURE INCREASES OVER THE REGION. THE GREATEST LIKELIHOOD
FOR PRECIPITATION THROUGH TONIGHT WILL BE ACROSS
YAVAPAI...COCONINO...AND NORTHERN GILA COUNTIES...WITH LESSER
CHANCES FURTHER EAST IN NAVAJO AND APACHE COUNTIES. SOME AREAS
MAY RECEIVE HEAVY RAINFALL WITH LOCALIZED FLOODING...AND RAIN WILL
CONTINUE INTO THE NIGHTTIME HOURS FOR SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS A WEST COAST TROUGH APPROACHES OVER THE WEEKEND...THE CHANCE
FOR THUNDERSTORMS WILL PERSIST EACH DAY. SOME DRYING IS POSSIBLE
EARLY NEXT WEEK...MOST LIKELY AROUND MONDAY AND TUESDAY...BUT
MONSOON MOISTURE IS FORECAST TO RETURN FOR THE REMAINDER OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:15 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 27, 12:30 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 27, 12:43 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 27, 1:17 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 27, 1:17 PM MSTFlash Flood WarningFGZCoconino4 hr
Aug 27, 2:04 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 27, 3:11 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 27, 4:34 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.